A drug manufacturer is voluntarily recalling some of its Valsartan blood pressure medication because of an ingredient that's not meant to be in the product.
The recall of popular heart drugs has expanded yet again.
"The risk of some sort sort of serious outcome from high blood pressure right now is the higher risk than the potential carcinogen effect of the contaminant", says Michael Ganio, PharmD, director of pharmacy practice and quality at the American Society of Health-System Pharmacists in Bethesda, Maryland.
As with other companies' recalls of Valsartan, the presence of N-nitrosodiethylamine or NDEA, triggered the recall.
"Patients taking the recalled valsartan-containing medicines should consult their doctor or pharmacist and continue taking their medicine until they have a replacement product", Dr. Suzanne Steinbaum of Mount Sinai in NY told CNN after a similar recall past year.
According to the company, patients are being advised to continue taking their medication, as the risk of harm to the patient's health may be higher if the treatment is stopped immediately without any alternative treatment.
To date, Torrent Pharmaceuticals Limited has not received any reports of adverse events related to this recall.
Losartan can also be perscribed to treat hypertensive patients with Left Ventricular Hypertrophy and for the treatment of nephropathy in Type 2 diabetic patients.
If your drug is on the recall list, the FDA suggests that you countinue taking it until your doctor or pharmacist provides a replacement.
Those that have recently bought one or several bottles of medication are asked to visit the FDA website and compare that lot numbers on the site with those that are written on the bottles. This is an increase from the two lots recalled in December. The recalled medication was distributed nationwide to distributors, repackagers, and retail customers.